Kansas, 2012Damaging Wind in Kansas, October 3, 2012
October 3, 2012 · NWS DDC · 1 event in 1 county or zone
A thunderstorm produced a high wind gust near the Colorado border.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced a high wind gust near the Colorado border.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 3, 3:57 PM MST, 5 hours 56 minutes earlier.
Area forecast discussion, Oct 3, 3:57 PM MST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM CDT WED OCT 3 2012
...UPDATED FOR THE 00Z TAF AND AVIATION DISCUSSION...
.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 337 PM CDT WED OCT 3 2012
THE MAIN FORECAST CHALLENGES ARE STRONG WINDS WITH A COLD FRONT
TONIGHT.
A STRONG UPPER LEVEL SHORTWAVE TROUGH WILL CONTINUE TO MOVE RAPIDLY
EASTWARD INTO THE UPPER MIDWEST AND ADJACENT PLAINS INTO THURSDAY.
THIS SYSTEM WILL PUSH A STRONG COLD FRONT ACROSS WESTERN KANSAS
OVERNIGHT. THE COLD FRONT IS FORECAST TO BE NEAR A JOHNSON CITY TO
GARDEN CITY TO A LACROSSE LINE BY AROUND MIDNIGHT THEN MOVE ACROSS
THE REST OF SOUTHWEST AND SOUTH CENTRAL KANSAS AND INTO CENTRAL
OKLAHOMA AND THE TEXAS PANHANDLE BY MORNING. WINDS OFF THE DECK AT
850MB WILL BE PUSHING 40 TO 45 KNOTS, AND WITH GOOD COLD AIR
ADVECTION, SURFACE WINDS WILL LIKELY BE NORTHERLY AT 25 TO 40 MPH
FOR A FEW HOURS ALONG AND JUST BEHIND THE FRONT. THIS WILL BE CLOSE
TO WIND ADVISORY CRITERIA. AT THIS TIME WILL NOT ISSUE A WIND
ADVISORY WITH UNCERTAINTY ON HOW LONG THE STRONGEST WINDS WILL LAST.
THE BEST CHANCE FOR THE STRONGEST WINDS WILL BE ALONG THE HIGHER
TERRAIN FROM WAKEENEY TO DODGE CITY AND ASHLAND AND WEST, ESPECIALLY
NEAR THE COLORADO BORDER. THERE WILL ALSO BE A CHANCE FOR SOME
ISOLATED ELEVATED THUNDERSTORMS WITH SOME MID LEVEL INSTABILITY
AND MOISTURE BEHIND THE COLD FRONT AROUND AND AFTER MIDNIGHT
GENERALLY NORTH OF A SYRACUSE TO NEAR DODGE CITY TO LARNED LINE.
OVERNIGHT LOWS ARE FORECAST TO BE IN THE LOW TO MID 40S WITH GOOD
SURFACE MIXING THROUGH THE MORNING HOURS. CLOUDS WILL ALSO
INCREASE AS MID LEVELS BECOME NEARLY SATURATED AFTER MIDNIGHT.
FOR THURSDAY EXPECT THE SURFACE PRESSURE GRADIENT TO RELAX WITH
NORTH WINDS OF 25 TO 35 MPH IN THE MORNING BECOMING NORTHEAST AROUND
10 TO 20 MPH IN THE AFTERNOON. MOSTLY CLOUDY SKIES COULD BECOME
PARTLY CLOUDY AS WELL AS THE UPPER SHORTWAVE TROUGH MOVES EAST OF
THE AREA. HIGH TEMPERATURES WILL BE MUCH COOLER WITH HIGHS ONLY IN
THE 60 TO 65 DEGREE RANGE.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 337 PM CDT WED OCT 3 2012
THE GENERAL TREND FOR THE MEDIUM RANGE IS COLDER AIR ARRIVING EVEN
QUICKER, OR MODELS BRINGING COLDER AIR AT EARLIER FORECAST TIMES
THAN PREVIOUS RUNS. BY EARLY FRIDAY MORNING, AT LEAST PART OF
WESTERN KANSAS SHOULD BE UNDER OVERCAST CONDITIONS. A 400 MB
POTENTIAL VORTICITY ANOMALY WILL BE MOVING THROUGH NEBRASKA WHILE
UPSLOPE SURFACE WINDS ACROSS THE AREA WILL BE A RESULT OF THE
SOUTHWARD MOVING NORTHERN PLAINS SURFACE HIGH. THIS SHOULD ALSO MARK
THE BEGINNING OF AN INCREASINGLY CLOUDY PERIOD WITH LOW LEVEL COLD
AIR ADVECTION. AS A RESULT, TEMPERATURES ON FRIDAY HAVE BEEN
TRIMMED SLIGHTLY INTO THE UPPER 50S ACROSS THE MAJOR PORTION OF
WESTERN KANSAS. ALTHOUGH THE VARIOUS NUMERICAL MODEL FORECASTS
PROVIDE THE SAME GENERAL SYNOPTIC PATTERN, SOME SIGNIFICANT
DIFFERENCES EXIST WITH MESOSCALE FEATURES AND THE RESOLUTION OF
THERMAL FIELDS DETERMINING POTENTIAL FOR PRECIPITATION TYPE.
MOST INTERESTINGLY ARE THE UKMET AND NAM/WRF FORECASTS FOR FRIDAY
NIGHT INTO SATURDAY MORNING. THE UKMET IS QUITE WET, PRODUCING
SEVERAL TENTHS OF QPF OVER WEST CENTRAL AND CENTRAL KANSAS WITH A
SHARP EMBEDDED SHORTWAVE IN THE MAIN TROUGH, AND COLD ENOUGH TO
PRODUCE SNOW. LIKEWISE, THE NAM MODEL SIMILARLY PRODUCES A 2-3 INCH
SNOWFALL AREA ACROSS NORTHWEST KANSAS AND NORTHEAST COLORADO.
ALTHOUGH THE FORECAST SOUNDINGS AT LEAST WITH THE NAM MODEL SEEM TO
SUPPORT A SNOW PRECIPITATION TYPE, THE MAGNITUDE OF THE COLD AIR
ACROSS THE SOUTHERN CANADIAN PRAIRIE PROVINCES AND THE FAR NORTHERN
PLAINS OF NORTH DAKOTA AND MONTANA WERE NOT THAT IMPRESSIVELY COLD
THIS MORNING. THE GFS AND ECMWF WERE NOT AS WET WITH THIS PATTERN,
BUT STILL PRODUCE AT A MINIMUM A GOOD DRIZZLE OR LIGHT RAIN SIGNAL
DUE TO DEEPLY SATURATED FORECAST SOUNDINGS. PRECIPITATION CHANCES AT
LEAST FOR RAIN HAVE BEEN INCREASED OVERNIGHT INTO EARLY SATURDAY
MORNING. BY SATURDAY, HIGHS WILL BE MUCH COLDER; PERHAPS NO WARMER
THAN THE LOW 40S GIVEN THE DEEP CLOUD LAYER THAT WILL LIKELY BE IN
PLACE. MUCH DRIER AIR WILL ADVECT INTO THE REGION ON SATURDAY NIGHT
AND INTO EARLY SUNDAY. THIS WILL PROVIDE THE BEST OPPORTUNITY FOR
VERY EFFICIENT OUTGOING LONGWAVE RADIATION, AND TEMPERATURES
PLUMMETING TO OR EVEN BELOW FREEZING. SUNDAY AFTERNOON APPEARS
WARMER THAN SATURDAY AS A RESULT OF A RETURN TO SOUTHWESTERLY WINDS
AND INCREASING INSOLATION. MONDAY AND TUESDAY WILL BRING A
REBOUND IN THICKNESS VALUES AND WARMER TEMPERATURES INTO THE 60S
AND 70.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 549 PM CDT WED OCT 3 2012
A STRONG UPPER LEVEL WAVE TROUGH WILL CONTINUE TO MOVE THROUGH THE
NORTHERN PLAINS THIS EVENING. THIS UPPER LEVEL WAVE WILL DRIVE A
STRONG COLD FRONT ACROSS WESTERN KANSAS OVERNIGHT. THE COLD FRONT
WILL CAUSE WINDS TO ABRUPTLY CHANGE FROM THE SOUTH THE NORTH AT
25-35KT AT KHYS AROUND 04Z, KGCK AROUND 05Z, AND KDDC BY 06Z.
AHEAD OF THE FRONT SOUTH WINDS THIS EARLY EVENING WILL BLOW FROM
15-25KT, AND THEN SHOULD DECREASE TO SOUTH AROUND 10-15KT AFTER 01
TO 02Z. EXPECT A STRATUS DECK OF CLOUDS TO MOVE IN BEHIND THE
FRONT, WITH CIGS BKN-OVC050-070 AFTER 06Z OR SO. AN ISOLATED
ELEVATED THUNDERSTORM IS ALSO POSSIBLE BEHIND THE FRONT
UNDERNEATH A COLD POOL ALOFT WITH SOME MID LEVEL MOISTURE, BUT
SHOULD BE ISOLATED IN NATURE TO NOT MENTION IN THE TAFS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 45 62 40 58 / 10 0 10 10
GCK 44 61 39 57 / 10 0 10 10
EHA 43 60 39 58 / 10 0 0 0
LBL 44 61 41 59 / 10 0 0 0
HYS 46 61 39 56 / 20 10 10 10
P28 50 63 44 62 / 10 0 0 10
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...KRUSE
LONG TERM...RUSSELL
AVIATION...BURKE
Hazardous weather outlook, Oct 3, 2:34 AM MST, 19 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
434 AM CDT WED OCT 3 2012
KSZ030-031-043>046-061>066-074>081-084>090-040945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
434 AM CDT WED OCT 3 2012 /334 AM MDT WED OCT 3 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A COLD AIRMASS FOR THIS TIME OF YEAR IS EXPECTED TO IMPACT THE
GREAT PLAINS...INCLUDING SOUTHWESTERN KANSAS...THIS WEEKEND.
WIDESPREAD FROST OR EVEN A LIGHT FREEZE IS POSSIBLE SUNDAY MORNING
AS THE SURFACE HIGH SETTLES IN ACROSS KANSAS. LOW TEMPERATURES IN
THE 30 TO 35 DEGREE RANGE ARE EXPECTED ACROSS A LARGE PORTION OF WEST
CENTRAL, SOUTHWEST, AND CENTRAL KANSAS. STAY TUNED TO UPDATED
INFORMATION CONCERNING THIS UPCOMING COLD SNAP.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
UMSCHEID
Thunderstorm Wind, Hamilton
- When
- October 3, 9:53 PM MST
- Where
- Hamilton County, 1.77 mi WNW of Coolidge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.040, -102.030
A semi truck was blown over by strong thunderstorms wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, October 3, 20121 death · 1 event
- Winter Storm in Montana, October 3, 20122 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 3, 20122 events
- Hail in Illinois, October 3, 20121 in hail · 2 events
- Frost and Freeze in Oregon, October 3, 20121 event
- Strong Wind in Nebraska, October 3, 2012$3,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418065.